Hail, Bracken
- When
- April 8, 11:45 AM EST to 11:48 AM EST
- Where
- Bracken County, Augusta
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.770, -84.000
Thunderstorms developed ahead of an advancing cold front which crossed east through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed ahead of an advancing cold front which crossed east through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 8, 11:24 AM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 1224 PM EDT Wed Apr 8 2020 .SYNOPSIS... A cold front will cross the region tonight and bring one more round of showers and thunderstorms. A few showers will follow Thursday and Thursday evening, with temperatures about 20 degrees cooler from today's highs expected on Thursday and Friday. && .NEAR TERM /THROUGH TONIGHT/... Stratus north of Dayton to central Ohio is breaking up relatively quickly and will continue to favor a clearing with fair wx cu this later portion of the afternoon. Showers and a few thunderstorms have already sparked along the boundary that runs from south of Indianapolis to Cincy to Portsmouth. Forecast increased the chances along this section through the day but still had the lion's share of storms residing se and away from the CWA. Will continue to maintain situational awareness and update if any storms look to strengthen significantly early today. With the airmass surrounding the front remaining rather warm, temperatures should rise to the upper 60s to mid 70s this afternoon. Storm development upstream in se IL/sw IN is still expected to ramp up quickly this evening and track ese into the CWA as they evolve from a supercellular nature to a QLCS or thunderstorm clusters crossing the CWA later in the evening. Main threat of these storms is damaging wind and very heavy rain. Large hail is a possibility and the tornadic threat exists where breaks in any convective line are present. Overnight lows will be in the 40s, cooler to the northwest and warmest in the southeast. && .SHORT TERM /THURSDAY/... Next cold front will be moving in from the west tonight, pushed by a strong jet stream at the base of a deep upper trough. Showers and thunderstorms accompanying the cold front are forecast to sweep across the FA, with severe weather possible again under favorable instability (CAPE ~2000 J/KG) and winds aloft. Thunderstorms will end Thursday as more stable air and shallower moisture arrive behind the front, leaving a few showers. Brisk northwest winds with gusts to 30 knots will bring cold advection Thursday, with much cooler temps reaching the mid 40s northwest up to the mid 50s southeast. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Region finds itself in strong northwest flow as a deep closed H5 low is centered north of the eastern Great Lakes. A sheared s/w swings down across the region Thursday night. Models are kicking off light showers with this feature, so added PoPs. Thicknesses will be cold enough for snow to mix in by morning. Surface high pressure will build east into the region Friday into Friday night. Highs on Friday will generally be in the 40s. Lows Friday night will be in the lower 30s and with lighter winds, it looks like a chance of some frost. Focus shifts to H5 s/w lifting out of the souther Rockies on Saturday. It looks like Saturday may stay dry as the storm organizes. Extended models are showing differences with the ejection of the system. The 00Z GFS has a little more energy in the northern stream which causes the surface low to develop north into the Upper MS Valley. The ECMWF and CMC focus more on the southern stream energy. Leaned more towards the ECMWF solution, which will bring showers and thunderstorms Sunday into Sunday night. The system pulls east on Monday leaving the region under cold advection northwest flow again. A few showers could linger Monday into Monday night. High pressure tries to build in Tuesday. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... Stratus over central Ohio and along I-70 corridor will break up quickly in the next hour or two. The cigs that were earlier forecast south of here were briefly present and then evolved into a scattered to sometimes bkn cu with showers and isolated thunderstorms developing along the Ohio River and extending se towards the OH/WV/KY border. A lull in convection should be observed this afternoon as somewhat drier air works in briefly following the departing cold front. Showers with VCTS and MVFR ceilings are forecast to return late in the forecast as another cold front moves in. Winds backing toward the south will then shift to northwest by Thursday morning with frontal passage. Gusts approaching 30 knots can be expected behind the front. OUTLOOK...Winds gusting around 30 knots are possible through Thursday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Franks NEAR TERM...Franks SHORT TERM...Coniglio LONG TERM...Sites AVIATION...Franks
Hazardous Weather Outlook National Weather Service Wilmington OH 1035 AM EDT Wed Apr 8 2020 INZ066-073>075-080-KYZ089>100-OHZ077>079-091445- Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone- Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Hamilton-Clermont-Brown- 1035 AM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky and Southwest Ohio. .DAY ONE...Today and tonight. Thunderstorms will develop to the west of the region later today and track southeast and through the region this evening. Damaging winds, large hail, heavy rainfall, and isolated tornados are possible as the storms cross. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed, while following all local, state and CDC guidelines. INZ050-058-059-OHZ042-051>054-060>064-070>074-080>082-088-091445- Wayne-Fayette IN-Union IN-Darke-Miami-Champaign-Clark-Madison-Preble- Montgomery-Greene-Fayette OH-Pickaway-Butler-Warren-Clinton-Ross- Hocking-Highland-Adams-Pike-Scioto- 1035 AM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Thunderstorms will develop to the west of the region later today and track southeast and through the region this evening and overnight. Damaging winds, large hail, heavy rainfall, and isolated tornados are possible as the storms cross. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, while following all local, state and CDC guidelines. OHZ026-034-035-043>046-055-056-065-091445- Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Franklin OH- Licking-Fairfield- 1035 AM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for Central Ohio and West Central Ohio. .DAY ONE...Today and tonight. Thunderstorms will develop to the west of the region this afternoon and track southeast this evening. These storms will primarily be focused more to the southwest, but could skirt central and west central Ohio. Damaging winds, large hail, and heavy rainfall are possible, and an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, while following all local, state and CDC guidelines.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
658 AM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM FLOOD KSGH SPRINGFIELD APT 39.84N 83.84W
04/08/2020 CLARK OH LAW ENFORCEMENT
HIGH WATER WAS REPORTED ON WEST BLEE ROAD.
&&
JFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
819 AM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM HAIL KLCK RICKENBACKER APT 39.81N 82.93W
04/08/2020 M1.00 INCH FRANKLIN OH PUBLIC
SOCIAL MEDIA POST FROM NORTH RICKENBACKER.
&&
JFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1019 AM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL 2 SSW TIPP CITY 39.93N 84.19W
04/08/2020 E0.88 INCH MIAMI OH TRAINED SPOTTER
NICKEL SIZED HAIL
&&
JFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1055 AM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM HAIL LAURELVILLE 39.47N 82.74W
04/08/2020 E0.88 INCH HOCKING OH PUBLIC
TIME ESTIMATED FROM RADAR.
&&Special Weather Statement
National Weather Service Wilmington OH
1244 PM EDT Wed Apr 8 2020
KYZ097-099-OHZ079-081-081715-
Mason KY-Bracken KY-Adams OH-Brown OH-
1244 PM EDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON...NORTHEASTERN
BRACKEN...SOUTHERN BROWN AND SOUTHWESTERN ADAMS COUNTIES UNTIL 115 PM
EDT...
At 1244 PM EDT, radar indicated a strong thunderstorm over Augusta,
moving east at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Nickel size hail...
Locations impacted include...
Maysville, Washington, Ripley, Aberdeen, Augusta, Brooksville, Dover,
Higginsport, Germantown, Minerva, Woolcutt, Moranburg, Bradysville,
Bentonville, Orangeburg, Rock Springs, Somo, South Ripley, Chatham
and Tuckahoe.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3871 8414 3877 8409 3877 8405 3882 8405
3877 8360 3855 8368
TIME...MOT...LOC 1644Z 287DEG 27KT 3878 8402The Cincinnati radar (KILN), 74 km away, was scanning. The volume nearest the first event began at 16:43 UTC.
47 thunderstorm wind, 7 hail, 7 tornado. Local standard time, as filed.
The local fire department reported about four minutes of dime sized hail.
Quarter to near golf ball sized hail was reported.
A barn was damaged and other property damage occurred.
Some traffic lights were knocked down by winds.
Several homes received damage to roofs, siding and porches. Damage also occurred to some barns and outbuildings. Finally, numerous trees were also knocked down or damaged.
A power pole was snapped on Woodspoint Drive.
A tree was uprooted.
A large tree limb was knocked down.
Several large limbs were knocked down.
Several large trees were knocked down near the Crestview Hills Town Center shopping mall. In addition, some minor roof damage occurred to a nearby structure.
A large second floor window was blown in and a rooftop unit air conditioner was lifted off of its curb, breaking a gas line at a medical building.
A block wall was blown over onto a cooling tower enclosure.
A large tree was knocked down into a house.
A large tree was knocked down.
Several trees were knocked down near Eads Road, east of Verona Market.
Two barn roofs were blown off and numerous trees were knocked down.
Multiple trees were snapped. Part of a barn was blown onto the road and trees were also blocking the road.
A large tree was knocked down onto a vehicle.
A significant amount of siding was blown off a home. Also, a tree was blown down onto a car.
Severe damage was reported to a house, as an entire side was removed. Large trees were snapped along Vallandingham Road.
Trees and power lines were knocked down along Courtney Road.
Damage occurred to numerous homes and outbuildings. Damage and destruction also occurred to large mature trees.
Several trees were damaged in the Lexington Trails subdivision.
The tornado touched down near Bracht, near the intersection of Dixie Highway/Route 25 and County Road 14/Bracht-Piner Road. The tornado traveled east, causing barn, siding, tree and power pole damage for just over 1 mile along Bracht-Piner Road.
Two inch tree limbs were knocked down as well.
Numerous trees with 6 inch diameter trunks were knocked down.
Multiple power lines were snapped at the intersection of U.S. 27 and Poplar Ridge Road.
Numerous trees and power lines were knocked down.
Multiple homes on Johns Hill Road received damage to their roofs in the form of shingle loss.
The tornado touched down 3.5 miles east of the Mt. Zion area, on the western fringe of Williamstown Lake, along Peaceful Hollow Road. Several outbuildings and barns sustained roof damage, as well as some roof damage to homes.
The tornado then moved into Pendleton County at 21:50 EST and ended in Pendleton County near Milford Road at 22:07 EST.
Damage was reported to trees, a roof and an outbuilding.
The tornado initially touched down 3.5 miles east of the Mt. Zion area, on the western fringe of Williamstown Lake, along Peaceful Hollow Road at 21:47 EST.
The tornado then moved into Pendleton County at 21:50 EST, with the first evidence of tornadic damage in Pendleton County occurring along Hogg Ridge Road. The tornado moved east-southeast, producing damage along its path that impacted West Highway 22, Morgan 4 Oaks Road, Liberty Ridge Road, U.S. 27, and McKinneysburg Road. Damage included the destruction of several barns as well as numerous trees and power poles being snapped or knocked down. The end of the damage occurred along Milford Road, where debris from a destroyed barn was thrown into an adjacent field. Based on this|damage, this tornado produced winds of around 100 mph, and was rated an EF-1 on the Enhanced Fujita Scale.
An outbuilding was destroyed.
A power pole was snapped.
A large tree was knocked down.
An outbuilding was destroyed.
Damage was reported to a roof and several trees were knocked down.
Roof and siding damage was reported to multiple homes. Also some sheds and barns were damaged.
The roof was partially removed from the Salem Ridge Wesleyan Church.
Several trees were knocked down along Courts Hill Road.
Several trees were knocked down along Walcott-Johnsville Road.
Seven to eight barns were destroyed and numerous trees were knocked down across the county.
A barn was destroyed.
Numerous trees and structures were damaged between Berlin and Brooksville, north to the AA Highway.
A tobacco barn was destroyed.
Trees, limbs and electric lines were downed and power was out throughout the county. There were multiple reports of damage to roofs.
The tornado first touched down north of Mt. Olivet and damaged structures along Highway 165 north of town, and then east across Brierly Ridge Road. A state highway barn was damaged. Tree damage was also seen along the path damage.
The Earlywine Racing facility sustained damage.
Trees were knocked down on a house and car. A greenhouse and barn were damaged.
A roof was partially removed from a house.
The tornado touched down southwest of Mays Lick and damaged structures and trees along its path. The damage was mostly found along and north of Raymond Road (Highway 324).
A tree was knocked down on Wintu Circle in Maysville.
Trees were knocked down along U.S. 68 near Mays Lick.
A large tree was knocked down through a house.
A home was severely damage along Manley Hollow Road. Also, several trees were snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyThe tornado archive for Kentucky, 2020Warnings in Kentucky, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878263, 878264, 878265, 878266, 880848, 878271, 879594, 878273, 878394, 878274, 878275, 878276, 878277, 880846, 880847, 878278, 878279, 878280, 878281, 878282, 878283, 878357, 878358, 878359, 879595, 878360, 879596, 878267, 878361, 878362, 878268, 878363, 880845, 879597, 878364, 878269, 879598, 878365, 878366, 878367, and more.